The most incisive guide to issues facing the American family today . . . An invaluable resource for anyone wishing to stay on the cutting edge of research on family trends.
-W. Bradford Wilcox
Associate Professor of Sociology, University of Virginia
For as long as hormonal contraception has been around, women have complained about its range of possible side effects—mood swings, blurred thinking, and reduced libido, in addition to a variety of physical ailments. Most of the literature examining the link between hormonal contraception and another pesky side effect—depression—has been of too small a scale or too narrow a focus to be of much use. Now, in perhaps the largest study of its kind, Danish scholars have found an increase in depression among users of all types of hormonal contraceptives, including oral contraceptives, the patch, ring, implant, and injection.
In a huge study of over 1 million Danish women and girls, University of Copenhagen scholars seek “to assess the influence of specific types of hormonal contraceptives on the risk for first use of antidepressants and first diagnosis of depression as an inpatient or an outpatient at a psychiatric hospital.” The need for such a study is clear, as the authors point out. Depression appears in women at double the rate it does in men, and the hormones whose synthetic forms largely comprise various types of birth control—estrogen and progesterone—“have been hypothesized to play a role in the cause of depressive symptoms.”
The researchers used data from the Danish Sex Hormone Register Study, which “includes all women living in Denmark,” and focused on women aged 15-34 over a period of many years. “Depression” was measured by whether a woman filled a prescription for an antidepressant and/or whether she was admitted to an institution for psychiatric care in the time period studied. Women who demonstrated depressive symptoms before the age of 15, or before the period under examination, were excluded from the study. A variety of physical ailments were also controlled for.
The results are startling. “In this study,” write the researchers, “use of all types of hormonal contraceptives was positively associated with a subsequent use of antidepressants and a diagnosis of depression.” More specifically, women who used a combined oral contraceptive were about 23% more likely than were non-users to have a diagnosis of depression. For progestogen-only pills, the incidence ran about 34% higher. Users of the patch were twice as likely as nonusers to be depressed; those who used a ring, about 60% more likely; an IUD, 40%. Women who received the medroxyprogesterone acetate depot shot—DMPA or Depo-Provera—had almost three times the rate of incidence of depression. The researchers also discovered that adolescents were 80% more likely to be depressed when using a combined oral contraceptive. Incidence of depression peaked six months after beginning a birth control method, and leveled off after that.
The researchers close in restating these findings, and advise that “[f]urther studies are warranted to examine depression as a potential adverse side effect of hormonal contraceptive use.” Given the overwhelming numbers they uncovered, their warning could and should have been more urgent.
(Charlotte Wessel Skovlund et. al., “Association of Hormonal Contraception With Depression,” JAMA Psychiatry, September 28, 2016, doi:10.1001/jamapsychiatry.2016.2387.)